There is no evidence that using the contraceptive pill makes you put on weight
There are no shortage of myths surrounding the contraceptive pill.
It was only earlier this year that it was confirmed that you don’t actually have to take a seven-day break when on the pill.
But one of the most pervasive assumptions about the pill is that it makes you put on weight. You might have heard anecdotally from your friends, or even from medical professionals – and it always boils down to some vague explanation to do with ‘hormones’.
But new guidance has found that this claim is false, and that there is actually no evidence that the contraceptive pill can cause weight gain.
The guidance by the Faculty of Sexual and Reproductive Healthcare (FSRH) says women of reproductive age tend to gain weight over time – regardless of the use of any contraceptive method. Which means there’s no point avoiding the pill for this reason.
‘After looking at all the studies available, we can say that average weight gain during use of contraceptive pills, the implant and the hormonal coil is modest and is not significantly different to weight gain with no contraception or non-hormonal contraception.’
But what about all the people who swear that they have put on weight directly after starting the contraceptive pill?
Experts think that is likely a short-term effect that is down to fluid retention – but not extra fat. High doses of oestrogen can lead to water retention, which might be why women report feeling bloated or ‘bigger’ when they first go on the pill.
Any kind of contraception does come with risks. The pill may not cause weight gain but there is a very low risk of serious side effects, such as blood clots and cervical cancer.
To get your head around the different contraceptive options and find what’s right for you, talk to your GP for advice.
Source: Read Full Article